Please login (Members) to view content or
(Nonmembers) this article.
0

No votes yet

Article

Use of Neurokinin-1 Receptor Antagonists in Patients Receiving Moderately or Highly Emetogenic Chemotherapy

Miriam P. Rogers
Linda Blackburn
CJON 2010, 14(4), 500-504 DOI: 10.1188/10.CJON.500-504

Chemotherapy-induced nausea and vomiting (CINV) is a serious adverse effect of chemotherapy that limits patients' physical, mental, and functional capabilities and may cause a delay or cessation of treatment. Antiemetic therapy can reduce the incidence of CINV. Research, using data from visits by patients receiving moderately (MEC) or highly emetogenic chemotherapy (HEC), identified that antiemetics were prescribed for 86% (in 2007) and 82% (in 2008) of patients receiving MEC or HEC. For these visits, 5-hydroxytryptamine-3 receptor antagonists were prescribed in at least 97% of visits for both years, whereas neurokinin-1 (NK-1) receptor antagonists were prescribed at a rate of 10% and 11%, respectively. Studies show that nurses and physicians underestimate the incidence of CINV after HEC and MEC. Oncology nurses often critically influence patients' selection of CINV therapy and can play a significant role in increasing awareness about the benefits of adding an NK-1 receptor antagonist to standard prophylactic regimens for acute and delayed CINV.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or